Drug abuse always carries a risk of severe and potentially life-threatening side effects, including alcohol, and whether you are abusing alcohol, prescription medication, or an illegal drug like cocaine, addiction and overdose are always a concern. If you know someone who is abusing drugs, and you believe they may be at risk for a drug overdose, contact Behavioral Rehabilitation Services today at our toll-free number to discuss the available treatment options with a professional addiction recovery counselor.
What Causes a Drug Overdose?
A drug overdose occurs when a person takes too much of a substance, and the body is unable to detoxify the drug fast enough to avoid catastrophic side effects. The abuse of any substance can result in an overdose. But certain factors can increase a person’s drug overdose risk:
- abusing drugs in combination with other substances (including alcohol)
- prior overdoses
- taking large amounts of the drug at once
- engaging in intravenous drug use, and resuming drug use after a period of abstinence.
An overdose can be intentional, by someone who wishes to commit suicide, or accidental, by someone who unknowingly takes more of a prescription medication than instructed, or who uses too much of an illegal drug in an attempt to achieve a better high.
Drug Overdose Symptoms
Using drugs can affect the entire body, and in general terms, during an overdose, the effects of a drug may be a heightened level of the therapeutic effects seen with regular use. The drug side effects may also become more pronounced, and other adverse effects can take place, which would typically not occur with normal use. Drug overdose symptoms can vary depending on the type of drug taken, whether the drug was taken in combination with other substances, and the physical and medical history of the person taking the drug, and in some cases, even first-time drug use can result in a lethal overdose. Some common symptoms of a drug overdose include the following:
- Dilated pupils
- Chest pain
- Nausea or vomiting
- Unsteady walking
- Difficulty breathing
- Violent or aggressive behavior
- Disorientation or confusion
- Abnormally high body temperature
How to Prevent a Drug Overdose
The only surefire way to prevent a drug overdose is not to use drugs in the first place. However, there are ways someone who is already struggling with an addiction problem can reduce their risk of overdosing. The following are steps you or a loved one can take to prevent a drug overdose:
- Educate yourself on the warning signs and symptoms of drug overdose
- Start with a small dose if you haven’t used the drug in a while
- Avoid using multiple substances at once, including alcohol
- Know the drug and the dose of the medicine you are taking
- Use in the presence of another person, in case of an overdose
- Consider substance abuse treatment if you think you have an addiction problem
Contact the Addiction Recovery Experts at BRS Rehab
Drug addiction is a serious condition that can have fatal consequences, and, according to a recent report from the National Institute on Drug Abuse, the total number of deaths from drug overdose more than doubled between 2002 and 2015, signaling a growing problem in the United States, one that has reached epidemic status. If you or a loved one is suffering from addiction, and you think a drug overdose is a real concern, don’t hesitate to call for help. The substance abuse experts at Behavioral Rehabilitation Services understand the various factors that play a role in addiction and can help you prevent an overdose from occurring.